I want to try Botox for the "chemical brow lift" effect. However, I am worried that Botox may cause the facial muscles to weaken or atrophize while it's in the body; and when it's gone, the brows might fall even further than their original position due to the weakened muscles in the area. Is this scenario possible?
Can Facial Muscles Become Weaker After Botox?
Doctor Answers 11
Yes, Botox my weaken muscles over time; but, your brows won't fall more because of the Botox.
Thank you for your question.
The short answer is yes, Botox can lead to muscle atrophy and thinning if used repeatedly over short periods of time. Botox works by "relaxing" (partially paralyzing) the muscles by inhibiting neurotransmitters. Over time, this neurotransmitter function is regained; the time period usually is around 4 months for most people.
Ideally, it would be wise to allow the muscles to regain some function before re-injecting Botox, but some people choose to re-inject before this function is regained, thus keeping the muscle in a semi-permanent state of relaxation. As muscles gain their strength by contracting/working, this semi-permanent state of relaxation would eventually cause the muscles to thin and somewhat atrophy over time.
In regards to your specific case of a "chemical brow lift", if you re-injected these specific muscles repeatedly over a short period of time to cause such a semi-permanent relaxation, then yes, you can atrophy those muscles, but no, you won't cause your eyebrows to droop more over time. In fact, it might actually delay further drooping.
But, be careful, overdoing Botox to acheive this would cause the muscles that are working to lift your eyebrows to perhaps become a little stronger, and may lead to an unnatural look. Do Botox tastefully, and take your time between injections, and you should do fine.
Botox only weakens the muscles it is injected into. It will not affect other muscles, provided that the doctor uses the right dose. When it wears off, then all goes back to normal.
The effects of Botox do not last beyond 4 or 5 months.
Hi! Botox is very safe, there is long experience with it, and most patients are very happy. The chemical brow lift works very well. Botox will not cause your brows to drop further UNLESS it is improperly injected. So just go to an experienced, board certified plastic surgeon or dermatologist.
You might also like...
Facial muscles will not become weaker
Essentially, Botox is used to paralyze and weaken the muscles it's injected to so that certain movements may not be made with that muscle. It is a valid question regarding if this will affect how the muscle looks after it has worn off. The easy answer is no, for instance, it will not make someone's brow look lower than it had been before. Especially for someone who is a first timer getting Botox, once it has worn off it won't appear as if there is anything different than before Botox had been injected. For someone who does get Botox on a regular basis there can be slight changes in the muscle tone. However, as with any kind of temporary paralysis, the regular muscle tone will return.
Long Term side effects of Botox Brow Lift?
Annabella, the reason that you do not have to worry is that the Botox browlift relaxes those muscles that pull downward on the brow. Relaxing those muscled repeatedly over time may cause them to weaken, but this just means that a Botox Browlift works even better and lasts longer.
The injections do not affect the muscles that pull upward and therefore if anything, you will may have slight upward movement in the brow if you stop using Botox, at least until the muscles that were injected recover to their original state.
Botox lasts usually three months, after that you are back where you started.
After only one botox treatment, it is highly unlikely that you will experience any long term problems from the single dose. After multiple treatments, there can be some prolonged weakness or atrophy of the muscles, but that is what most patients want. If you don't like the way you look after the first treatment, when the botox wears off, you should be back to where you started.
As they say, try it, you'll like it.
Botox Long Term Effects
Not to worry. Studies have shown that in patients who have had repeated treatments over years that the lifting effects persist not to mention improvement in skin tone and texture. Just choose your physician carefully, someone with experience and who knows what they are doing. In Chicago you are fortunate to have many skilled physicians who get great results with Botox.
Good luck and be well.
This scenario is possible, but unlikely.
The people who have had Bell's palsy (paralysis of the muscles on one side of the face) for months and fully recover, the anatomical relationships of their facial features essentially return to what they were prior to developing Bell's palsy. When muscles atrophy, each muscle cell is smaller than before, but the NUMBER of muscle cells remains the same. I hope you are reassured.
Botox always goes away.
Annabella, This is a good question and an area of great contention. Botox does cause a temporary paralysis of the muscles injected. However, it wears off over a period of 3 to 6 months. With long-term use of Botox in patients, I have noticed very little, if any, clinically appreciable atrophy of the muscles. Certainly if you have never done Botox, trying it to see if you like the effect will cause no atrophy. Progressive brow ptosis (falling) after Botox use may be attributed to inappropriate Botox injections or just to the normal aging process. Botox does not stop the aging clock, it just pauses it for 3 to 6 months.
Good luck with your Botox. I hope you find this helpful.
What happens to muscles treated with Botox?
While long term treatment can cause some muscle atrophy, the effect will not cause your result to reverse to a more heavy position that prior to treatment. In fact quite the opposite. It may increase the duration of the "brow lift" until the muscle strength completely returns.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.